HAL will be down for maintenance from Friday, June 10 at 4pm through Monday, June 13 at 9am. More information
Skip to Main content Skip to Navigation
Journal articles

Bunching in rank-dependent optimal income tax schedules

Abstract : Considering optimal non-linear income tax problems when the social welfare function only depends on ranks as in Yaari (Econometrica 55(1):95–115, 1987) and weights agreeing with the Lorenz quasi-ordering, we extend the analysis of Simula and Trannoy (Am Econ J Econ Policy, 2021) in two directions. First, we establish conditions under which bunching does not occur in the social optimum. We find a sufficient condition on individual preferences, which appears as a reinforcement of the Spence-Mirrlees condition. In particular, the marginal dis-utility of gross income should be convex, but less convex the higher the productivity. We also show that, for all productivity distributions with a log-concave survival function, bunching is precluded under the maximin, Gini, and “illfare-ranked single-series Ginis”. Second, we turn to a discrete population setting, and provide an “ABC” formula for optimal marginal tax rates, which is related to those for a continuum of types found in Simula and Trannoy (2021), but remain essentially distinct.
Document type :
Journal articles
Complete list of metadata

Contributor : Elisabeth Lhuillier Connect in order to contact the contributor
Submitted on : Wednesday, February 2, 2022 - 1:28:26 PM
Last modification on : Wednesday, February 2, 2022 - 3:28:48 PM
Long-term archiving on: : Tuesday, May 3, 2022 - 7:02:42 PM


 Restricted access
To satisfy the distribution rights of the publisher, the document is embargoed until : 2023-01-16

Please log in to resquest access to the document



Laurent Simula, Alain Trannoy. Bunching in rank-dependent optimal income tax schedules. Social Choice and Welfare, Springer Verlag, In press, ⟨10.1007/s00355-021-01384-1⟩. ⟨hal-03550894⟩



Record views